Iowa, 2015Flash Flooding in Iowa, July 11, 2015
July 11, 2015 · NWS DVN · 2 events in 2 counties and zones
A weak warm front sparked afternoon and evening thunderstorms with locally heavy rains and a couple of isolated flash flooding events in southeastern Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak warm front sparked afternoon and evening thunderstorms with locally heavy rains and a couple of isolated flash flooding events in southeastern Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 11, 6:54 AM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 11, 6:54 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
754 AM CDT SAT JUL 11 2015
.UPDATE...
ISSUED AT 743 AM CDT SAT JUL 11 2015
INCOMING MORNING RAINFALL REPORTS HAVE SEVERAL SITES REPORTING 0.5
TO OVER 1 INCH OF RAIN WITH THE CONVECTIVE COMPLEX ACROSS THE
SOUTH HALF OF THE AREA. THE FORECAST HAS BEEN REVISED TO INCREASE
RAINFALL AMOUNTS SIGNIFICANTLY THIS MORNING ALONG WITH LOWERING
TEMPERATURES SLIGHTLY.
THE RAIN FROM THIS COMPLEX IS MOISTENING THE GROUND FOR LATER
RAINFALL THIS AFTERNOON. RAINFALL LATER TODAY AND ESPECIALLY
TONIGHT HAS THE POTENTIAL TO BE HEAVY. HOWEVER...THE FORCING IS
MORE ON THE MESOSCALE INSTEAD OF SYNOPTIC SCALE SO THE HEAVIER
RAINFALL IS EXPECTED TO BE MORE LOCALIZED. THIS SITUATION MAKES IT
QUITE DIFFICULT TO PIN DOWN A THREAT AREA.
THESE CONCERNS WILL BE PASSED TO THE ONCOMING SHIFT FOR A RE-
EVALUATION OF THE HEAVY RAIN THREAT.
&&
.SYNOPSIS...
ISSUED AT 248 AM CDT SAT JUL 11 2015
06Z SFC DATA HAS AN INFERRED FRONTAL BOUNDARY FROM NORTHERN KANSAS
INTO WESTERN KENTUCKY WITH HIGH PRESSURE OVER THE OHIO VALLEY. DEW
POINTS WERE IN THE 50S TO LOWER 60S ACROSS THE OHIO VALLEY AND GREAT
LAKES WITH MID 60S AND INTO THE 70S FROM THE FRONTAL BOUNDARY ON
SOUTH.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 248 AM CDT SAT JUL 11 2015
THE EXPECTED NOCTURNAL THUNDERSTORM COMPLEX HAS TAKEN A BIT LONGER
TO DEVELOP BUT IS SLOWLY GROWING UPSCALE FROM SOUTHWEST IOWA INTO
NORTHERN MISSOURI. THIS COMPLEX SHOULD CONTINUE TO GROW UPSCALE
THROUGH SUNRISE AND SLOWLY MOVE EAST NORTHEAST. AHEAD OF THE COMPLEX
WAS A WING OF ELEVATED SHOWERS AND A FEW THUNDERSTORMS. THIS WING OF
CONVECTION WAS HAVING TROUBLE MAINTAINING ITSELF IN THE DRIER AIR
AND WEAKER FORCING.
AFTER SUNRISE THE SOUTHERN IOWA COMPLEX WILL SLOWLY MOVE INTO THE
AREA AND GRADUALLY WEAKEN AS THE OVERALL FORCING DECREASES. THE
BETTER RAIN COVERAGE WILL BE ACROSS THE SOUTH HALF.
BOUNDARIES LEFT OVER FROM THIS COMPLEX WILL COMBINE WITH
DIFFERENTIAL HEATING DURING THE DAY TO ALLOW ISOLATED TO SCATTERED
CONVECTION TO PERSIST INTO THE AFTERNOON HOURS.
BY LATE AFTERNOON AND INTO THE EARLY EVENING HOURS...AREAL COVERAGE
OF STORMS WILL BE ON THE INCREASE WITH AN APPROACHING UPPER LEVEL
DISTURBANCE. A NEW THUNDERSTORM COMPLEX WILL DEVELOP AND GROW
UPSCALE THROUGH MIDNIGHT FROM EASTERN IOWA INTO NORTHERN ILLINOIS
AS FORCING/MOISTURE INCREASE.
IF THE MODELS ARE CORRECT...PWATS WILL BE 1.6 TO 1.9 INCHES
SUGGESTING SOME STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL. THE GEM IS SUGGESTING THE POTENTIAL FOR STORMS TO RE-
DEVELOP AND MOVE OVER THE SAME AREAS. IF THIS DOES OCCUR...THEN
RAINFALL WOULD BE EXCESSIVE.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 248 AM CDT SAT JUL 11 2015
MAIN FORECAST CONCERNS IN THE LONG TERM ARE THREEFOLD: HEAVY
RAIN...SEVERE WEATHER AND EXTREME HEAT SUNDAY AND MONDAY...COOLER
TEMPS WITH A LIMITED STORM THREAT TUESDAY AND WEDNESDAY...THEN AN
INCREASED THREAT OF HEAVY RAIN AND SEVERE WEATHER AGAIN THURSDAY.
WHILE BOTH SEVERE WEATHER AND HEAVY RAIN ARE INDICATED AS THREATS
BY THE 00Z MODELS SUNDAY INTO MONDAY...WITH HIGH PRECIPITABLE
WATER VALUES BETWEEN 1.5 AND 2 INCHES THROUGH THE PERIOD...HEAVY
RAIN WOULD BE THE PREDOMINATE THREAT. EXTREME CAPE VALUES LIKELY
REFLECT NAM AND GFS EXAGGERATION OF LOW-LEVEL MOISTURE FIELDS...
AND THE ECMWF LOOKS MORE REASONABLE IN THIS REGARD (WHICH IS STILL
PLENTY SUFFICIENT TO SUPPORT A SEVERE WIND THREAT).
THUNDERSTORMS FROM SATURDAY NIGHT WILL LINGER SUNDAY...THEN AN
MCS EMBEDDED IN NORTHWEST FLOW WITH DECENT UPPER LEVEL SUPPORT IS
SHAPING UP FOR SUNDAY NIGHT AND MONDAY. THE LOCATION OF THE WARM
FRONT WILL KEY THE AREA MOST UNDER THREAT...AND AT THIS TIME...
THAT WOULD APPEAR TO BE THE NORTHEAST PART OF THE CWA MAINLY NEAR
AND TO THE NORTH AND EAST OF THE QUAD CITIES.
TEMPERATURES WILL RAMP UP INTO THE LOWER 90S ACROSS THE SOUTHWEST
PORTION OF THE CWA SUNDAY AND MONDAY...AND DEW POINTS ARE
FORECAST WELL INTO THE 70S...EVEN LOWER 80S. THE NAM AND GFS DEW
POINTS APPEAR TOO HIGH AND HAVE BEEN TRIMMED BACK IN THE GRIDS
ACCORDINGLY. BUT EVEN WITH THIS CHANGE...APPARENT TEMPERATURES
ARE STILL PROGGED TO EXCEED 100 DEGREES IN THE SOUTHWEST SUNDAY
AND MONDAY AFTERNOONS. THIS MAY NECESSITATE A HEAT HEADLINE
UNLESS MODEL DEW POINTS ARE SERIOUSLY OVERDONE...IN WHICH CASE
APPARENT TEMPERATURES ARE FORECAST TOO HIGH. AT ANY RATE...IT
SHOULD BE THE HOTTEST AND MOST HUMID WEATHER SO FAR THIS SUMMER.
PRECIP CHANCES DIMINISH TUESDAY INTO WEDNESDAY AS THE
AFOREMENTIONED UPPER LEVEL SYSTEM PUSHES A COLD FRONT THROUGH THE
AREA. THIS WILL TAKE THE EDGE OFF THE HEAT FOR THE REMAINDER OF
THE WEEK BUT DEW POINTS WILL CONTINUE ON THE HUMID SIDE.
BOTH THE GFS AND ECMWF INDICATE PASSAGE OF A LATE WEEK UPPER LEVEL
TROUGH...AND THE 00Z ECMWF HAS JUST COME IN LINE WITH THE GFS
TIMING FOR THURSDAY. PWS...CAPE AND SHEAR ALL LOOK SUFFICIENT TO
EXPECT A RETURN OF THE HEAVY RAIN AND SEVERE WEATHER THREAT.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 646 AM CDT SAT JUL 11 2015
A CONVECTIVE COMPLEX WILL CONTINUE TO MOVE EAST NORTHEAST ACROSS
EASTERN IOWA AND NORTHERN ILLINOIS THROUGH 18Z/11 AND SLOWLY
DISSIPATE. MVFR WITH BRIEF IFR CONDITIONS WITH TSRA CAN BE
EXPECTED. AFT 18Z/11 CONDITIONS WILL IMPROVE TO MVFR/VFR WITH
DIURNAL TSRA DEVELOPING. AFT 00Z/12 TSRA WILL SLOWLY EVOLVE INTO
ANOTHER CONVECTIVE COMPLEX ACROSS IOWA/ILLINOIS WITH THE POTENTIAL
FOR MVFR/IFR CONDITIONS DEVELOPING.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
UPDATE...08
SYNOPSIS...08
SHORT TERM...08
LONG TERM...WOLF
AVIATION...08
Hazardous weather outlook, Jul 11, 3:40 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CDT SAT JUL 11 2015
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
440 AM CDT SAT JUL 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS THE AREA.
THERE IS A LOW RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING.
IF SEVERE STORMS WOULD DEVELOP...THE PRIMARY THREAT WOULD BE
DAMAGING WINDS.
A BIGGER CONCERN FOR TONIGHT IS THE POTENTIAL FOR HEAVY RAINFALL.
ALTHOUGH NOT CERTAIN...THE POSSIBILITY DOES EXIST FOR STORMS TO
DEVELOP AND MOVE OVER THE SAME AREAS. IF THIS SCENARIO OCCURS...
RAINFALL AMOUNTS COULD BE EXCESSIVE AND POTENTIALLY RESULT IN FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WEAKENING THUNDERSTORMS EARLY SUNDAY COULD REIGNITE SUNDAY
EVENING PROVIDING A LOCALIZED THREAT OF LARGE HAIL...DAMAGING
WINDS AND HEAVY RAIN. A MORE SIGNIFICANT THREAT IS POSSIBLE DURING
THE OVERNIGHT HOURS INTO MONDAY WHEN STORMS NORTHWEST OF THE AREA
COULD COALESCE INTO A LINE CAPABLE OF PRODUCING DAMAGING WINDS
AND HEAVY RAIN. THESE STORMS WILL CONTINUE EARLY MONDAY...THEN A
SIMILAR PATTERN IS POSSIBLE WITH SEVERE STORMS REIGNITING MONDAY
AFTERNOON OR EVENING.
ALL OF THIS ACTIVITY WILL OCCUR IN PROXIMITY TO A WARM FRONT...
THUS THE ULTIMATE LOCATION OF THAT BOUNDARY WILL INDICATE THE AREA
OF HIGHEST RISK. AT THIS POINT THAT AREA APPEARS TO BE GENERALLY
NORTHEAST OF A LINE FROM WATERLOO TO BURLINGTON IOWA.
IN ADDITION TO THE THUNDERSTORMS...HEAT INDEX VALUES MAINLY SOUTH
AND WEST OF THE QUAD CITIES ON SUNDAY AND MONDAY AFTERNOONS COULD
REACH OR EXCEED 100 DEGREES. THIS WOULD BE THE FIRST EXTREME HEAT
EPISODE OF THE SEASON...SO IMPACTS DUE TO HEAT STRESS TO PEOPLE
WORKING OR RECREATING OUTDOORS COULD BE SIGNIFICANT IF CAUTION IS
NOT EXERCISED.
WHILE THUNDERSTORMS CANNOT BE RULED OUT TUESDAY AND WEDNESDAY...A
MORE SIGNIFICANT THREAT OF THUNDERSTORMS IS FORECAST THURSDAY WITH
BOTH LOCALLY HEAVY RAIN AND SEVERE WEATHER POSSIBLE. AT THIS POINT
IT IS TOO EARLY TO PIN DOWN ANY DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. RAINFALL
REPORTS OVER AN INCH WILL BE APPRECIATED.
08/WOLF
In the hours before
Special weather statement, Jul 11, 9:15 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1015 AM CDT SAT JUL 11 2015
IAZ078-088-089-099-ILZ024>026-111715-
LOUISA-HENRY IA-DES MOINES-LEE-MERCER-HENDERSON-WARREN-
INCLUDING THE CITIES OF...WAPELLO...MOUNT PLEASANT...BURLINGTON...
FORT MADISON...ALEDO...OQUAWKA...MONMOUTH
1015 AM CDT SAT JUL 11 2015
...HEAVY RAINS THROUGH NOON...
A SLOW MOVING AREA OF HEAVY RAIN...WITH SOME THUNDERSTORMS WITH
BRIEF VERY HEAVY RAIN...WILL CONTINUE OVER SOUTHEAST IOWA AND
WEST CENTRAL ILLINOIS THROUGH AROUND NOON TODAY. RAINFALL THIS
MORNING WILL TOTAL 1 TO 2 INCHES...RESULTING IN FULL DITCHES...AND
PONDING OF WATER ON POORLY DRAINED ROADS AND PARKING LOTS. USE
CAUTION WHILE DRIVING THIS MORNING...AND NEVER DRIVE THROUGH WATER
OVER A ROAD. WHILE RAINS SHOULD DISSIPATE TOWARD EARLY
AFTERNOON...MORE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND
OVERNIGHT. THE STORMS TONIGHT WILL BRING THE THREAT OF FLASH
FLOODING.
ERVIN
Special weather statement, Jul 11, 10:17 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1117 AM CDT SAT JUL 11 2015
IAZ088-089-099-ILZ024>026-034-035-MOZ010-111800-
HENRY IA-DES MOINES-LEE-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-
CLARK-
INCLUDING THE CITIES OF...MOUNT PLEASANT...BURLINGTON...
FORT MADISON...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...
KAHOKA
1117 AM CDT SAT JUL 11 2015
...HEAVY RAINS THROUGH NOON...
A SLOW MOVING AREA OF HEAVY RAIN...WITH SOME THUNDERSTORMS
CONTAINING BRIEF VERY HEAVY RAIN...WILL CONTINUE OVER SOUTHEAST
IOWA AND WEST CENTRAL ILLINOIS THROUGH AROUND NOON TODAY. RAINFALL
THIS MORNING WILL TOTAL 1 TO 2 INCHES...RESULTING IN FULL
DITCHES...AND PONDING OF WATER ON POORLY DRAINED ROADS AND PARKING
LOTS. USE CAUTION WHILE DRIVING THIS MORNING...AND NEVER DRIVE
THROUGH WATER OVER A ROAD. WHILE RAINS SHOULD DISSIPATE TOWARD
EARLY AFTERNOON...MORE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
AND OVERNIGHT. THE STORMS TONIGHT WILL BRING THE THREAT OF FLASH
FLOODING.
Flash Flood, Henry
- When
- July 11, 10:40 AM CST to 12:18 PM CST
- Where
- Henry County, 1.94 mi NW of Mt Pleasant to 2.27 mi ENE of Oakland Mills
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.987, -91.579
Several locations in Mount Pleasant were barricaded and closed due to the deep water over them.
Flash Flood, Des Moines
- When
- July 11, 10:45 AM CST to 11:25 AM CST
- Where
- Des Moines County, 0.26 mi SSW of Lenox Park to 1.05 mi N of (Brl)burlington Muni
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.827, -91.132
Water was over numerous roads to a depth of over 6 inches and some of the water was flowing in a few locations. At least one vehicle was stalled in the flood water in the middle of the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Missouri, July 11 to 12, 20152 deaths · 3 events
- Rip Current in Puerto Rico, July 11, 20151 death · 1 event
- Coastal Flood in Guam, July 11 to 14, 2015$1.0 million · 1 event
- Tornado and Flash Flooding in Illinois, July 11 to 12, 2015$319,000 · EF0 · 11 events
- Flash Flood and Hail in New Mexico, July 11, 2015$50,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Florida, July 11, 2015$3,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in North Dakota, July 11, 2015$3,000 · 1.75 in hail · 7 events
- Tornado and Hail in North Dakota, July 11 to 12, 2015EF0 · 7 events
- Flash Flooding and Damaging Winds in Illinois, July 11, 201561 kt wind · 5 events
- Flooding and Heavy Rain in Virginia, July 11, 20154 events
- Flash Flooding and Damaging Winds in Illinois, July 11 to 12, 201556 kt wind · 4 events
- Flooding and Heavy Rain in North Carolina, July 11, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596470, 596471.